Alert archive / Alabama / Freeze Watches in 2018

Freeze Watch 2, NWS Birmingham, AL

March 12, 201839 counties in Alabama

NWS Birmingham, AL issued this freeze watch at Mar 12, 2018, 3:19 AM CDT for 39 counties in Alabama. It took effect at Mar 14, 2018, 12:00 AM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 12, 2018, 3:19 AM CDT (08:19 UTC)
In effect from
Mar 14, 2018, 12:00 AM CDT
Expired
Mar 13, 2018, 3:33 AM CDT
In force
Issued by
NWS Birmingham, AL
All 39 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 08:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 8.3 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2018-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 154 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2018-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
154 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
505 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this freeze watch went out at Mar 12, 12:02 AM CDT, 3 hours 17 minutes earlier.

Area forecast discussion, Mar 12, 12:02 AM CDT, 3 hours 17 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Birmingham AL
1202 AM CDT Mon Mar 12 2018

.UPDATE...
Aviation Discussion.

&&

.SHORT TERM...
Through Tonight.

Area of showers is moving west to east across Central Alabama this
evening, ahead of a cold front. Now seeing northwesterly winds at
Haleyville and Tuscaloosa, with wind gusts up to 25-30 mph.
Anticipate the front moving through the Birmingham metro and an
increase in winds within the hour.

Forecast thinking overnight has not changed from this afternoon.
Colder, drier air will filter into the area behind the front, as
an upper level trough moves across the region. Most of the wrap
around moisture will remain north of Central Alabama late
tonight/early Monday morning. If a few showers do move through the
northern portion of the area, profiles just off the surface will
be cold enough to support a light rain/snow shower. Chances are
low and uncertainty high, and will only carry slight chance to
chance wording. Ground temperatures are too warm for any
accumulation, and no impacts from any light snow showers/flurries
are expected.

14

Previous short-term discussion:
Tonight through Monday.

--Continued cloudiness with another opportunity for showers
 tonight; clearing sky and chilly breezes on Monday--

At 20:30Z/3:30PM, GOES-16 water vapor showed an upper trough over
MO, which is forecast to move through the region tonight/into
early Monday and eventually aid in a deepening surface low, turned
Nor'easter, off the Eastern U.S. coastline. The upper trough will
push a front/associated rain showers through Central Alabama
tonight, with wrap-around moisture across the comma head region
centered over the TN Valley.

This is a cold upper trough, with a good envelope of low-level/850mb
cold advection as well. Temperature profiles (excluding the surface)
are progged to fall below 0C/32F tonight in a northwest-to-southeast
fashion late overnight-early Monday morning, before moderating a
touch through Monday. This is only worth mentioning given the
potential for wrap-around moisture. Right now, assuming the track
and pivot of the upper trough/low, there's just a slim chance that
there'd be spotty light precipitation reaching this far south, and
overlapping the period of cold air, as the bulk of deeper
moisture/precipitation remains well toward the north/northeast.
If an overlap were to occur, a snow flurry would be possible
early Monday morning, limited to the northeasternmost points of
the forecast area. Impacts are not expected. Low temperatures
should be around the mid-upper 30s north to low-mid 40s south.

Drier air will steadily advect into the region behind the departing
upper trough/low, which will erode our overcast cloud deck from west-
to-east and yield sunshine all areas by/into Monday afternoon.
Northwesterly breezes will increase overnight behind the frontal
passage, and last through the day due to a pressure gradient between
the deepening downstream surface low and upstream surface high.
Gusty winds will relax around sunset. High temperatures will be in
the 50s area-wide, perhaps some pockets of upper 40s in higher
terrain.

*Right now, winds (sustained and gusts) are just shy of Wind
Advisory criteria; however, we'll need to take another look during
the next 1-2 shifts for possible issuance for Monday, especially
across the eastern part of the CWA where the pressure gradient will
be highest (even more-so farther east).

89^GSatterwhite

.LONG TERM...
Tuesday through Saturday.

High pressure will build into the area behind the upper low on
the backside of the eastern CONUS trough. This will help provide
the area with another shot of colder air through the end of the
week. At this time it looks like Wednesday and Thursday mornings
will be the coldest with another widespread freeze/frost across
the area. Continued to go below model blends by a few degrees as
there will likely be some radiational cooling that the models have
a hard time at calculating.

With such an amplified trough in the east, there will be an
equally amplified ridge developing to our west. This system will
slide into the area by Friday and we will see warmer temperatures
and the approach of the next system that will likely work into
the area by next weekend. Will need to monitor the model trends on
this system as warmer temperatures could allow for better
dynamics to work into the area increasing a severe risk, but at
this time there are too many uncertainties. So overall, look for
drier and cooler temperatures through midweek and then a modified
airmass will move into the area with more Spring-like temperatures
by the end of the week.

16

&&

.AVIATION...
06Z TAF Discussion.

Area of rain is moving eastward tonight, affecting most locations
along and east of the I-65 corridor. Heaviest rain will not impact
forecast terminals. MVFR cigs expected overnight, but cannot rule
out occasional drops to IFR cig. The exception is TOI, where
rainfall will stay north of the site, and fog/low clouds has brought
conditions down to LIFR.

As the front continues to push across the area, northwesterly winds
will increase significantly. Speeds should average 16-21 knots, at
least, with gusts between 25-30 knots through Monday before relaxing
around sunset. Stronger winds will help prevent category drops
overnight, and will bring the cig and vis at TOI up to IFR/MVFR.

Drier air will advect into the region behind the front, causing
rising cloud bases and an eventual clearing sky/return to VFR Monday
afternoon.

14

&&

.FIRE WEATHER...

Showers and storms to impact the area during the day and into
tonight. Rain finally ends on the day Monday with dry conditions
through the much of next week. Visibilities will be restricted at
times due to the rain, but fog is not expected to be a big impact
through Sunday. KBDI values remain very low due to recent rainfall
and will likely remain that way with the upcoming rains, so there
are no fire weather concerns.

16

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     38  52  30  54  26 /  60  20   0   0   0
Anniston    38  52  31  55  27 /  60  20   0   0   0
Birmingham  38  53  33  56  29 /  60  10   0   0   0
Tuscaloosa  39  56  34  58  29 /  60  10   0   0   0
Calera      38  54  33  56  30 /  60  10   0   0   0
Auburn      41  53  31  56  30 /  60  10   0   0   0
Montgomery  42  56  33  60  31 /  60  10   0   0   0
Troy        42  55  34  59  32 /  50  10   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Mar 11, 3:04 PM CDT, 12 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
304 PM CDT Sun Mar 11 2018

ALZ011>015-017>050-122315-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
304 PM CDT Sun Mar 11 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Hazardous weather through tonight is not expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Lows at or below freezing will be possible Tuesday morning, mainly
across northern and eastern portions of Central Alabama. Lows below
freezing will be more widespread across all of Central Alabama
Wednesday and Thursday mornings with temperatures falling into the
upper 20s in some areas.

The Black Warrior river is still forecast to enter minor minor flood
stage through mid week. Please refer to river flood products for
updates through the week.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
through Noon for localized flooding threats.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 3:19 AM CDTFrost AdvisoryBMXAutauga, Barbour, Bibb, Bullock, Chilton, Dallas and 14 more30 hr
Mar 12, 3:19 AM CDTFreeze WarningBMXBlount, Calhoun, Chambers, Cherokee, Clay, Cleburne and 13 more30 hr
Mar 12, 3:19 AM CDTWind AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more16 hr

Nearby

Freeze Watches in Alabama, 2018Every freeze watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.